Utah, 2022

Flash Flooding and Hail in Utah, August 20 to 22, 2022

August 20 to 22, 2022 · NWS SLC · 9 events in 5 counties and zones

Flash flooding in several national parks and severe hail were observed with scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Flash flooding in several national parks and severe hail were observed with scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 20, 2:25 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 20, 2:25 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
325 PM MDT Sat Aug 20 2022

.SYNOPSIS...A low pressure system will cross northern Utah today,
enhancing coverage of showers and thunderstorms. Deep moisture
will also keep a threat of convection over central and southern
Utah this afternoon into the early evening. High pressure will
build over the Great Basin to start the week, bringing a drying
trend to Utah and southwest Wyoming through midweek.

&&

.SHORT TERM (Through 12Z/6AM Monday)...Satellite and analysis
products continue to indicate the presence of a closed area of low
pressure centered over northern Utah as of 3PM MDT. Anomalous
low-level moisture is currently in place, with SPC Mesoanalysis
indicating 1-1.1" of PWAT currently in place across northern Utah,
with another area of 1"+ PWAT across extreme SW Utah. Given the
presence of the upper low and associated cold pocket (500mb
temperatures down to -10C across SW Utah) steep low to mid-level
lapse rates have developed as well. In addition, mesoanalysis
indicates SBCAPE values up to 2500J/Kg across SW Utah. Finally
25-30kts of bulk shear is analyzed across central and south-
central Utah. The combination of all of these ingredients has led
to widespread showers and thunderstorms, with the greatest
coverage centered closer to the upper low. This activity has
produced locally very heavy rainfall, and a few cells have
showed a favorable presentation for large hail. CAMs have
generally handled the initiation and evolution of this event
poorly, however they seem to be better initializing as they've
assimilated recent trends. Think that showers and thunderstorms
across eastern, central and southern Utah will continue to
propagate southeastward through the remainder of the afternoon
and evening, with west to southerly storm motions across northern
Utah. Interestingly CAMs continue to advertise a cluster of
thunderstorms across SW Utah, Washington County and Zion in
particular, between about 6PM-9PM this evening.

Tonight into Sunday, the upper low is forecast to slowly progress
south and east while gradually weakening, becoming centered near
east-central Utah by Sunday afternoon. While the column will begin
to slowly dry, enough low-level moisture will remain to promote
shower and thunderstorm activity once again, especially
along/east of I-15. Activity will generally initiate over high
terrain areas before slowly drifting southward. Locally heavy
rainfall will once again be a possibility with this activity.

.LONG TERM (After 12Z/6AM Monday)...The long term period begins with
a drying trend on Monday and Tuesday as a shortwave pushes east and
is replaced by subtle ridging. The passage of a trough to the north
towards the middle of the week will bring a return of lesser amounts
of moisture, compared to recent events, for the area with increased
POPs for Wednesday-Friday. Cluster analysis suggests uncertainty
amongst ensemble members by the end of the period with a slightly
favored chance for a quieter regime next weekend.

As a shortwave exits the CWA on Monday a ridge will move into place
and bring more zonal/northwesterly flow and drier air into the
region. POPs Monday will mainly be confined to the high Uintas where
marginal synoptic lift from the exiting system could spark a few
high elevation storms. Otherwise, Tuesday will be mostly dry with
moisture starting to increase on Wednesday as synoptic lift
increases with a Pacific NW trough passing by to the north. This
will also shift upper winds to a more southerly component allowing
for some moisture transport back into the area. PWATs will peak on
Thursday in tandem with an increase in PVA as the wave approaches
from the northwest. PWATs won't be too impressive across northern
Utah where ensemble means are generally around .75", whereas
southern Utah PWATs will be >1". So even though precipitation
chances will be returning, lower amounts of available moisture will
limit widespread flash flooding compared to more recent events.

By Friday moisture starts to diminish across the CWA and the trough
to the north continues its trek to the east. This will act to limit
convection to higher terrain and further south where slightly higher
PWATs will be available.

In terms of temperatures, expect northern Utah to run a few degrees
above climo for most of the period given less precipitation chances
and drier air. Southern Utah will likely be running near normal to
start followed by slightly below average as higher POPs will keep
more cloud coverage around and reduce diurnal heating.

By the weekend clusters begin to diverge suggesting less certainty
amongst guidance, however a quieter period, relative to the several
weeks, appears to be approaching.

&&

.AVIATION...KSLC...Showers and thunderstorms will diminish around
00Z, with dry conditions through the overnight. Light southeast flow
is expected through the overnight. Winds will transition to
northwest around 17Z, with around a 20% chance for an isolated
shower or thunderstorm through the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will
diminish after 00Z in southwest Wyoming and northern Utah and after
03Z in southern Utah. VFR conditions will prevail with the exception
of a stronger shower or thunderstorm resulting in MVFR conditions.
Light winds are expected overnight, with isolated or scattered
showers and thunderstorms much of the afternoon.

&&

.FIRE WEATHER...An area of low pressure will slowly track eastward
across northern Utah today. A moist and unstable airmass will be
in place across the state as well, leading to widespread showers
and thunderstorms through this evening. The strongest activity
will be capable of producing very heavy rainfall and associated
wetting rains. Showers and thunderstorms will gradually diminish
this evening. On Sunday, a drying trend will begin, especially
across areas generally west of I-15. East of here, isolated to
scattered showers and thunderstorms will redevelop in the
afternoon, with a local heavy rainfall threat continuing. However,
heavy rainfall will not be as widespread as today. Showers and
thunderstorm coverage will continue to reduce to isolated coverage
by Monday afternoon and early evening, mainly for high terrain
areas. Generally dry conditions are expected for Tuesday. While
conditions continue to dry out through Tuesday, a gradual warming
trend will develop as well.

Moisture will begin to return to southern Utah on Wednesday,
brining a re-introduction to shower and thunderstorm chances by
afternoon. For Thursday and Friday, scattered mainly wet showers
and thunderstorms are expected except across northwest Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Mahan/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 20, 1:25 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
225 PM MDT Sat Aug 20 2022

UTZ125-202100-
Southern Mountains UT-
225 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northwestern Kane
County through 300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cedar Breaks National Monument, or 17 miles northeast
of Zion National Park, moving southeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3745 11289 3755 11281 3747 11256 3731 11271
TIME...MOT...LOC 2025Z 304DEG 7KT 3746 11279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AD
Local storm report, Aug 20, 1:44 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     DEBRIS FLOW      10 W SOLDIER SUMMIT     39.95N 111.26W
08/20/2022                   UTAH               UT   DEPT OF HIGHWAYS

            UDOT REPORTED A DEBRIS FLOW ON US HIGHWAY 6 AT MP 200
            THAT BLOCKED THE ROAD AND CAUSED A CLOSURE ON THE
            WESTBOUND LANES OF TRAVEL.

&&

BRANDON.SELBIG
Special weather statement, Aug 20, 1:55 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
255 PM MDT Sat Aug 20 2022

UTZ128-202130-
South Central Utah UT-
255 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of south central Kane
County through 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Henrieville, or 26 miles northeast of Kanab, moving
south at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Kane
County.

This includes US Route 89 between mile markers 23 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3726 11224 3731 11204 3713 11189 3703 11219
TIME...MOT...LOC 2054Z 342DEG 13KT 3722 11212

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LC
Special weather statement, Aug 20, 2:07 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
307 PM MDT Sat Aug 20 2022

UTZ122-125-202145-
Southwest Utah UT-Southern Mountains UT-
307 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of north central Iron
County through 345 PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Enoch, or 27 miles northwest of Cedar City, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 11350 3814 11334 3800 11292 3770 11326
TIME...MOT...LOC 2106Z 315DEG 15KT 3802 11336

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

LC
Special weather statement, Aug 20, 2:34 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
334 PM MDT Sat Aug 20 2022

UTZ121-125-129-130-202200-
San Rafael Swell UT-Capitol Reef National Park and Vicinity UT-
Western Canyonlands UT-Southern Mountains UT-
334 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of north central
Wayne...southwestern Emery and southeastern Sevier Counties through
400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Torrey, or 20 miles north of Capitol Reef National
Park, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park including the Cathedral Valley area and
Fruita.

This includes Utah Route 24 between mile markers 78 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3846 11143 3857 11125 3839 11095 3825 11123
TIME...MOT...LOC 2133Z 320DEG 16KT 3846 11128

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LC
Special weather statement, Aug 20, 3:03 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Sat Aug 20 2022

UTZ113-121-202245-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
403 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northeastern Emery
County through 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Sunnyside, or 23 miles southeast of Price, moving east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Torrential
         rainfall will result in ponding of water along US 6.

Locations impacted include...
Woodside.

This includes US Route 6 between mile markers 265 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3927 11062 3944 11057 3944 11026 3917 11029
TIME...MOT...LOC 2202Z 281DEG 29KT 3935 11050

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPS

The radar

The Cedar City radar (KICX), 163 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Wayne

When
August 20, 3:35 PM MST to 4:35 PM MST
Where
Wayne County, 2.38 mi ESE of Fruita to 2.17 mi E of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.267, -111.209

Grand Wash in Capitol Reef National Park was closed due to flash flooding.

Flash Flood, Wayne

When
August 20, 4:00 PM MST to 5:00 PM MST
Where
Wayne County, 2.78 mi E of Fruita to 2.93 mi NNW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.199

Flash flooding occurred in Grand Wash in Capitol Reef National Park, with 1-2 feet of water flowing over the road.

Flash Flood, Garfield

When
August 20, 4:43 PM MST to 5:43 PM MST
Where
Garfield County, 1.09 mi SW of Escalante to 0.85 mi S of Escalante
Cause
Heavy Rain
Reported by
Public
Coordinates
37.758, -111.613

A video from social media showed significant flows on Alvey Wash, with at least several inches of water and debris flowing across Cedar Wash Road. Location is approximate.

Flash Flood, Wayne

When
August 20, 5:00 PM MST to 6:00 PM MST
Where
Wayne County, 3.38 mi WNW of Fruita to 3.36 mi WNW of Fruita
Cause
Heavy Rain
Reported by
Public
Coordinates
38.306, -111.303

A flash flood was observed in Sulphur Creek near Panorama Point in Capitol Reef National Park.

Flash Flood, Emery

When
August 20, 6:00 PM MST to 7:00 PM MST
Where
Emery County, 5.9 mi NW of Huntington to 6.62 mi WNW of Huntington
Cause
Heavy Rain / Burn Area
Reported by
Utility Company
Coordinates
39.381, -111.059

A debris flow from the Trail Mountain Fire burn scar was observed on Huntington Creek near the Huntington Power Plant.

Flash Flood, Washington

When
August 20, 6:45 PM MST to 7:45 PM MST
Where
Washington County, 2.52 mi SSE of Zion Lodge to 2.75 mi SSW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.215, -112.936

Flash flooding was reported along Pine Creek within Zion National Park.

Hail, Iron

When
August 21, 1:54 PM MST to 2:04 PM MST
Where
Iron County, 1.49 mi SSE of Enterprise Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.660, -113.660

Ping pong ball-sized hail fell in Beryl. Location and time are estimated by radar.

Hail, Washington

When
August 22, 4:17 PM MST to 4:37 PM MST
Where
Washington County, 1.65 mi E of Washington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.130, -113.490

A storm produced hail 1 inch in diameter in St. George. The time of the report is estimated.

Flash Flood, Washington

When
August 22, 5:25 PM MST to 6:25 PM MST
Where
Washington County, 3.09 mi ENE of Bloomington to 3.22 mi E of Bloomington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.059, -113.545

Horseman Park Drive from River Road to Little Valley Elementary was closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054428, 1054432, 1054437, 1054443, 1054447, 1054470, 1054471, 1054476, 1054480.